Anger Med For Depression 2011-04-29 U.S.A. Man Becomes Angry & Loses his Conscience: Compares it to David Carmichael's Case
Summary:

Paragraphs three through six read:  "“I wrote you about a year ago, when my husband went through a similar episode as Carmichael."

“ 'There were a few differences: His medications (ADHD and depression stimulant medication) were prescribed by 3 doctors, he wasn't self-medicating. None suspected that he may be bipolar. He does not blame anyone a year later. He was trying to fix his depression and ADHD, just like you would fix a broken bone. But it didn't work. He didn't kill my son.

“This part I agree with Carmichael about: Raise public awareness about the dangers of anti-depressant drugs. Here's what I think is missing in our system to prevent these types of disasters: No doctor should ever prescribe an anti-depressant or other stimulant without telling the patient and spouse/parent etc. of the possible side effects.

“I'm not talking about drowsiness, loss of appetite and all. I'm talking about loss of conscience, spurts of anger. These are the dangerous side effects, and they are difficult to see come on as you may just think the person is suddenly upset because they are depressed, or it's their ADHD [ what I thought.]


http://www.lfpress.com/blogs/inthemargin/2011/04/28/18079816.html


Dangers of Anti-depressants

By ian.gillespie

Last Updated: April 28, 2011 5:45pm

A previous blog posting about David Carmichael (the federal election candidate who killed his 11-year-old son in a London hotel in 2004) http://ssristories.drugawareness.org/show.php?item=2576

prompted the following email from a local reader (whose name has been withheld at her request):

“I wrote you about a year ago, when my husband went through a similar episode as Carmichael.

“There were a few differences: His medications (ADHD and depression stimulant medication) were prescribed by 3 doctors, he wasn't self-medicating. None suspected that he may be bipolar. He does not blame anyone a year later. He was trying to fix his depression and ADHD, just like you would fix a broken bone. But it didn't work. He didn't kill my son.

“This part I agree with Carmichael about: Raise public awareness about the dangers of anti-depressant drugs. Here's what I think is missing in our system to prevent these types of disasters: No doctor should ever prescribe an anti-depressant or other stimulant without telling the patient and spouse/parent etc. of the possible side effects.

“I'm not talking about drowsiness, loss of appetite and all. I'm talking about loss of conscience, spurts of anger. These are the dangerous side effects, and they are difficult to see come on as you may just think the person is suddenly upset because they are depressed, or it's their ADHD [ what I thought.]

“Once the person is starting to take these medication for the first time, they should be monitored carefully “ every week at least by a psychologist to make sure that they aren't bipolar. Isn't this a horrid way to find out if you are bipolar? Diagnosis by fire. I'd love to see research focused on finding a gentler, less dangerous way.

“I heard of another friend who went through a similar experience when he was treated for depression. He is a very quiet, calm person. He said with the medication, he lost all feeling for anybody, didn't care who he hurt. Slept with his brother's wife: ¦it just wasn't his personality at ALL. He was so upset at what happened he went off the medication, and swore he would never take it again.

“Here's the problem:  he's probably bipolar, and now he will remain untreated bipolar because of this horrible experience. This isn't safe. It isn't healthy for people who are already trying to cope with a debilitating disease. The medication magnifies their issue to an extreme that they have never experienced before. And this is prescribed regularly by doctors. I wonder how often this really happens. I think it is a lot more then we know. Thankfully most of them don't get to the point that Carmichael did.

“I worry about how medication is pushed so strongly, but monitoring isn't available. A year later, my husband’s medication is working really quite well, (this we are all really thankful for) but I'll never forget the medication initiation by˜fire.’”